Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 3, NWS Grand Forks, ND

August 16, 202312 counties in North Dakota; 7 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Aug 16, 2023, 3:32 AM CDT for 12 counties in North Dakota; 7 counties in Minnesota. It took effect at Aug 16, 2023, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 3:32 AM CDT (08:32 UTC)
In effect from
Aug 16, 2023, 12:00 PM CDT
Expired
Aug 16, 2023, 8:52 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS73 KFGF 160832
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
332 AM CDT Wed Aug 16 2023

MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-
054-170200-
/O.NEW.KFGF.WI.Y.0003.230816T1700Z-230817T0200Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, 
and Lankin
332 AM CDT Wed Aug 16 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. This
  could also result in higher waves on area lakes, creating 
  boating hazards. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
142 
WWUS73 KFGF 170152
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
852 PM CDT Wed Aug 16 2023

MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-
054-170300-
/O.CAN.KFGF.WI.Y.0003.000000T0000Z-230817T0200Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, 
and Lankin
852 PM CDT Wed Aug 16 2023

...WIND ADVISORY IS CANCELLED...

Winds are calming this evening and should generally stay below
advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 15, 11:41 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 15, 11:41 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1141 PM CDT Tue Aug 15 2023

.UPDATE...
Issued at 1137 PM CDT Tue Aug 15 2023

Updated sky cover and winds in the near term. Otherwise updated
aviation discussion below for 06z TAFS.

UPDATE Issued at 1036 PM CDT Tue Aug 15 2023

Wind shift boundary is washing out as expected as winds go
light/variable. Air quality sensors indicate worst of the AQI in
Manitoba and moving east into Ontario, with lesser concentrations
of smoke into far NW MN. This does follow the HRRR/RAP near
surface smoke concentrations which keep majority of sfc smoke near
and just north of the Intl border.

UPDATE Issued at 713 PM CDT Tue Aug 15 2023

Cold front clearly seen on regional radar mosiac at 00z from near
Rugby to Devils Lake to Grand Forks to Red Lake Falls. Brief wind
shift to the north-northeast will occur but overnight this
boundary and wind shift washes out with winds becoming
light/variable then eventually south-southwest by dawn. Tweeked
winds and sky cover grids a bit for current and near term
forecast.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 323 PM CDT Tue Aug 15 2023

Satellite shows the front associated with our mid-level wave
beginning to turn stationary on the international border currently.
Behind it, a swath of thick smoke that should stay in Canada but
could occasionally slip over the border into tonight and Wednesday
morning. An Air Quality Alert is in place for NW MN counties through
10 AM Wednesday to account for this.

This mid-level wave has strong synoptic support and
mesoscale forcing with the cold front itself, but instability is
where things start to get tricky. The position of the cold front is
going to be paramount to getting any risk of severe weather in our
area. If the cold front is progressing slower than guidance depicts,
then there will be a better chance of severe as the instability has
a chance to get its footing. This is the least likely scenario. The
most favored scenario is the cold front progresses and is already
almost out of our CWA by the time the instability sets up. This will
lead to weaker thunderstorm chances and showers over severe weather.
SPC seems to be with the majority of guidance on this, and has
removed all but a general thunderstorm risk from our MN counties.
63% of CAMs show some form of precipitation on the ND side of the
red river, but all of the CAMs depict the precipitation getting more
organized into a linear mode just east of our area. Chances of >0.25
inches of QPF in our area is less than 20%, with the most likely
area to see that much the Northwest Angle.

With this cold front, strong CAA (9C drop in 6 hours at 925mb) will
be driving higher winds tomorrow as well. It appears as though we
will be able to mix efficiently to the mid levels, and advect some
of those 40 kt gusts to the surface. Winds will begin to increase
and turn NW in the mid to late morning hours and really ramp up in
the afternoon and evening. Will have to keep our eyes on future
guidance runs, as wind gusts look to be teetering on advisory
criteria for Wednesday afternoon and CAMs are 50/50 split on whether
these higher winds will make it out of the DVL Basin and spread over
into other portions of the area. Another concern with the strong CAA
is advecting in the Canadian wildfire smoke tomorrow afternoon and
evening, which guidance is showing is a distinct possibility.

Temperatures in the short term will vary, due to FROPA tomorrow.
Tomorrow's highs range from upper 70s and low 80s in the north and
upper 80s to low 90s in the south. Lows will cool from the 60s
tonight into the 50s tomorrow night.

.LONG TERM...(Thursday through Tuesday)
Issued at 323 PM CDT Tue Aug 15 2023

In the long term, a ridge will develop over the great plains into
the weekend and next week. This doesn't ensure sunny days across the
area however. Multiple shortwaves are progged in guidance to
propagate over the top of the ridge and bring at least slight
precipitation chances practically every day in the extended starting
on Sunday. Right now, it is difficult to say if one of these
shortwaves will be more impactful than the others. Therefore, WSUP
Probabilities for QPF > 0.25" in 24 hours ranges from 10 - 25% every
afternoon next week. As CAMs get in range of each of these
individual systems, we will have a better look and how much
precipitation we could receive from them.

As for temperatures, we look to be getting some hotter temperatures
on top of the active weather pattern. Starting on Friday,
probabilities for highs > 90F increase to 40 - 50% in the Devils
Lake Basin. Probabilities then hover around 20 - 30% in between
Friday and Monday in the southern valley, when they increase again
into the 40 - 50% range but this time in the central RRV. Highs are
forecasted to be in the 90s in the southern valley for the weekend,
but heat indices don't look to be an issue with dewpoints in the 50s
and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM CDT Tue Aug 15 2023

Winds will the main story for Wednesday. Wind shift boundary/cold
front washing out as anticipated with a light/variable wind along
Hwy 2 corridor where front got to early this evening. This area
will start to see more of a SSW wind by dawn 10-15 kts. Low level
jet probabilities increase for parts of the northern RRV and far
NW MN as southwest winds increase to 40+ kts around 2kt agl
Wednesday morning. Sfc front moves through during the day
Wednesday with winds turning northwest and highest wind gusts
anticipated in northeastern ND just west of the immediate valley
with gusts 40 kts or so likely Devils Lake/Langdon areas Wed aftn.

Clouds will be VFR, mostly high clouds with a period of mid clouds
near the front, thickest in NW MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...AK
LONG TERM...AK
AVIATION...Riddle
Hazardous weather outlook, Aug 15, 10:50 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1050 AM CDT Tue Aug 15 2023

MNZ002-003-027>031-040-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-161600-
Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
1050 AM CDT Tue Aug 15 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-022-023-161600-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-
1050 AM CDT Tue Aug 15 2023

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Smoke is expected to become problematic starting today lasting
though Wednesday morning. Unhealthy air qualities are expected
in northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Smoke starts to decrease with an advancing cold front improving
air qualities through the day. The probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-032-161600-
Hubbard-Wadena-
1050 AM CDT Tue Aug 15 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are possible Wednesday afternoon and
evening. Main hazards are hail up to quarters and winds up to 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.